Tapentadol/Tricyclic Compounds; Carbamazepine Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Tapentadol, tricyclic compounds, and carbamazepine can increase your risk of having a seizure. These medicines can also affect the amount of serotonin in your brain.
What might happen:
You may be at risk of having a seizure if you take tapentadol with a tricyclic compound or carbamazepine.If you take tapentadol with a tricyclic compound, you may be at risk of developing a potentially life-threatening condition called serotonin syndrome and your risk of suicide may increase.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Contact your doctor right away if you experience easy excitability, agitation, loss of coordination, fast heartbeat, sweating, muscle spasms or seizures, or if you have any thoughts of suicide.If your tramadol is not working, contact your healthcare professionals.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Nucynta ER (tapentadol) US prescribing information. Janssen Pharmaceuticals December, 2016.
- 2.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.